Alert archive / South Dakota / Wind Advisories in 2020

Wind Advisory 16, NWS Aberdeen, SD

September 29, 202026 counties in South Dakota

NWS Aberdeen, SD issued this wind advisory at Sep 29, 2020, 2:30 PM CDT for 26 counties in South Dakota. It took effect at Sep 30, 2020, 10:00 AM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Sep 29, 2020, 2:30 PM CDT (19:30 UTC)
In effect from
Sep 30, 2020, 10:00 AM CDT
Expired
Sep 30, 2020, 8:00 PM CDT
In force
10 hr
Issued by
NWS Aberdeen, SD
All 26 counties

Brown County, SD, Buffalo County, SD, Campbell County, SD, Clark County, SD, Codington County, SD, Corson County, SD, Day County, SD, Deuel County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, Marshall County, SD, McPherson County, SD, Potter County, SD, Roberts County, SD, Spink County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 68 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.5 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2020-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2020-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 263 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2293 m above ground
0-6 km bulk shear
89 kt
0-1 km storm-relative helicity
263 m²/s²
0-3 km storm-relative helicity
422 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

601 
WWUS73 KABR 291930
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
230 PM CDT Tue Sep 29 2020

SDZ003>011-015>023-033>037-045-048-051-300330-
/O.NEW.KABR.WI.Y.0016.200930T1500Z-201001T0100Z/
Corson-Campbell-McPherson-Brown-Marshall-Roberts-Walworth-Edmunds-
Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
Including the cities of McIntosh, Herreid, Eureka, Aberdeen, 
Britton, Sisseton, Mobridge, Ipswich, Webster, Isabel, 
Gettysburg, Faulkton, Redfield, Clark, Watertown, Milbank, Hayti,
Clear Lake, Fort Pierre, Onida, Pierre, Highmore, Miller, Murdo, 
Kennebec, and Fort Thompson
230 PM CDT Tue Sep 29 2020 /130 PM MDT Tue Sep 29 2020/

...WIND ADVISORY IN EFFECT FROM 10 AM CDT /9 AM MDT/ TO 8 PM CDT
/7 PM MDT/ WEDNESDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of central, north central and northeast South 
  Dakota.

* WHEN...From 10 AM CDT /9 AM MDT/ to 8 PM CDT /7 PM MDT/ 
  Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Dorn
4 follow-up statements
574 
WWUS73 KABR 300057
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
757 PM CDT Tue Sep 29 2020

SDZ003>011-015>023-033>037-045-048-051-301100-
/O.CON.KABR.WI.Y.0016.200930T1500Z-201001T0100Z/
Corson-Campbell-McPherson-Brown-Marshall-Roberts-Walworth-Edmunds-
Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
Including the cities of McIntosh, Herreid, Eureka, Aberdeen, 
Britton, Sisseton, Mobridge, Ipswich, Webster, Isabel, 
Gettysburg, Faulkton, Redfield, Clark, Watertown, Milbank, Hayti,
Clear Lake, Fort Pierre, Onida, Pierre, Highmore, Miller, Murdo, 
Kennebec, and Fort Thompson
757 PM CDT Tue Sep 29 2020 /657 PM MDT Tue Sep 29 2020/

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM CDT /9 AM MDT/ TO
8 PM CDT /7 PM MDT/ WEDNESDAY...

* WHAT...Northwest winds 25 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of central, north central and northeast South 
  Dakota.

* WHEN...From 10 AM CDT /9 AM MDT/ to 8 PM CDT /7 PM MDT/ 
  Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
905 
WWUS73 KABR 301001
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
501 AM CDT Wed Sep 30 2020

SDZ003>011-015>023-033>037-045-048-051-301900-
/O.CON.KABR.WI.Y.0016.200930T1500Z-201001T0100Z/
Corson-Campbell-McPherson-Brown-Marshall-Roberts-Walworth-Edmunds-
Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
Including the cities of McIntosh, Herreid, Eureka, Aberdeen, 
Britton, Sisseton, Mobridge, Ipswich, Webster, Isabel, 
Gettysburg, Faulkton, Redfield, Clark, Watertown, Milbank, Hayti,
Clear Lake, Fort Pierre, Onida, Pierre, Highmore, Miller, Murdo, 
Kennebec, and Fort Thompson
501 AM CDT Wed Sep 30 2020 /401 AM MDT Wed Sep 30 2020/

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM CDT /9 AM MDT/ THIS
MORNING TO 8 PM CDT /7 PM MDT/ THIS EVENING...

* WHAT...Northwest winds 20 to 35 mph with gusts in excess of 45 
  mph expected.

* WHERE...Portions of central, north central and northeast South 
  Dakota.

* WHEN...From 10 AM CDT /9 AM MDT/ this morning to 8 PM CDT /7 
  PM MDT/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Parkin
385 
WWUS73 KABR 301625
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
1125 AM CDT Wed Sep 30 2020

SDZ003>011-015>023-033>037-045-048-051-010100-
/O.CON.KABR.WI.Y.0016.000000T0000Z-201001T0100Z/
Corson-Campbell-McPherson-Brown-Marshall-Roberts-Walworth-Edmunds-
Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
Including the cities of McIntosh, Herreid, Eureka, Aberdeen, 
Britton, Sisseton, Mobridge, Ipswich, Webster, Isabel, 
Gettysburg, Faulkton, Redfield, Clark, Watertown, Milbank, Hayti,
Clear Lake, Fort Pierre, Onida, Pierre, Highmore, Miller, Murdo, 
Kennebec, and Fort Thompson
1125 AM CDT Wed Sep 30 2020 /1025 AM MDT Wed Sep 30 2020/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS
EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph.

* WHERE...Portions of central, north central and northeast South 
  Dakota.

* WHEN...Until 8 PM CDT /7 PM MDT/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Mohr
579 
WWUS73 KABR 010054
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
754 PM CDT Wed Sep 30 2020

SDZ003>011-015>023-033>037-045-048-051-010200-
/O.EXP.KABR.WI.Y.0016.000000T0000Z-201001T0100Z/
Corson-Campbell-McPherson-Brown-Marshall-Roberts-Walworth-Edmunds-
Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
Including the cities of McIntosh, Herreid, Eureka, Aberdeen, 
Britton, Sisseton, Mobridge, Ipswich, Webster, Isabel, 
Gettysburg, Faulkton, Redfield, Clark, Watertown, Milbank, Hayti,
Clear Lake, Fort Pierre, Onida, Pierre, Highmore, Miller, Murdo, 
Kennebec, and Fort Thompson
754 PM CDT Wed Sep 30 2020 /654 PM MDT Wed Sep 30 2020/

...WIND ADVISORY WILL EXPIRE AT 8 PM CDT /7 PM MDT/ THIS
EVENING...

The advisory will be allowed to expire since the wind will
continue to diminish over the region this evening. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Sep 29, 1:07 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Sep 29, 1:07 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
107 PM CDT Tue Sep 29 2020

.UPDATE...
Issued at 1247 PM CDT Tue Sep 29 2020

See below for an aviation forecast discussion for the 18Z TAFs.

UPDATE Issued at 1032 AM CDT Tue Sep 29 2020

It's probably going to get rather windy by early this afternoon,
especially for folks out over portions of north central and
northeast South Dakota. There is a relatively low probability of
marginal wind advisory criteria being achieved today. A better
chance for more widespread low-end wind advisory criteria is still
showing up in model data for Wednesday. No major changes planned
to the today period forecast, at this time.

UPDATE Issued at 624 AM CDT Tue Sep 29 2020

See updated aviation discussion below.

&&

.SHORT TERM...(Today through Wednesday Afternoon)
Issued at 320 AM CDT Tue Sep 29 2020

An upper level trough currently extends from the western Great Lakes
to Texas early this morning, and will gradually slide eastward today
with northwest flow becoming dominant over the Northern Plains. As
ridging builds over the western part of the country late tonight and
Wednesday, will see another trough begin to dig east of the region.

At the surface, currently seeing some weak echoes on radar to the
north of the CWA, but fairly dry low level air is in place, so don't
expect much, if any, precipitation is making it to the surface. A
frontal boundary currently extending from south central Canada to
central Montana will track southward and across the CWA today, but
will do little more than shift the winds from westerly to
northwesterly. Breezy conditions and decent WAA will occur ahead of
this boundary, allowing for today to be the warmest day of the week.
A decent pressure gradient develops between low pressure to the east
and high pressure to the west on Wednesday, with windy conditions
developing. No precipitation is expected during the short term
period.

High temperatures today will range from the mid 60s east to the mid
70s west, with lows tonight in the mid to upper 40s. Highs on
Wednesday will be in the upper 50s to mid 60s.

.LONG TERM...(Wednesday Evening through Monday)
Issued at 320 AM CDT Tue Sep 29 2020

The overall pattern stays pretty consistent through the long term,
with the upper trough digging through the eastern CONUS, and
northwest flow aloft for our region into next week. This pattern
will keep us in below average temperatures through most of the out
period. Mostly dry conditions can be expected, though there's a
small chance for precip on Saturday as a wave rotates through the
midwest. Moisture levels look to be low, so any amounts should be
minimal. The larger concern through the long term will be frost
potential for Thursday night into Friday morning. Surface high
pressure pushing through the region will result in light winds and
low temperatures at or near freezing. There is some model
inconsistency with potential cloud cover Friday morning, which may
inhibit frost potential.

Near the end of the long term, the upper ridge over the western
CONUS begins to shift eastward, and the region will see a warming
trend towards near normal for this time of year. Highs should
rebound back to the upper 60s and low 70s by next Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1247 PM CDT Tue Sep 29 2020

Terminals KABR,KATY,KPIR,KMBG

VFR conditions will prevail across the area this afternoon through
Wednesday morning. Gusty west-northwest winds up to around 35
knots will persist through early this evening, before diminishing
some overnight. Gusty northwest winds up to around 40 knots will
be possible on Wednesday.

***Construction to improve taxiways at both KABR/KPIR terminals
may cause an occasional temporary visibility reduction due
to blowing dust (bldu), mainly during daytime hours UFN.***

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Dorn
SHORT TERM...Parkin
LONG TERM...Dye
AVIATION...Dorn
Hazardous weather outlook, Sep 29, 4:14 AM CDT, 10 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
414 AM CDT Tue Sep 29 2020

MNZ039-046-SDZ005>008-010-011-017>023-036-037-051-300915-
Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Edmunds-Day-
Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-Hyde-Hand-Buffalo-
414 AM CDT Tue Sep 29 2020

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ003-004-009-015-016-033>035-045-048-300915-
Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Jones-
Lyman-
414 AM CDT Tue Sep 29 2020 /314 AM MDT Tue Sep 29 2020/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...Today and tonight.

Dry and windy conditions will lead to elevated fire danger this
afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Dry and windy conditions will lead to elevated fire danger Wednesday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Parkin

Nearby

Wind Advisories in South Dakota, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.